Kawasaki disease is the leading cause of acquired heart disease in children. Kawasaki disease was first recognized in Japan, but now it has been diagnosed throughout the world. In the United States, it is estimated that more than 4,200 children are diagnosed each year. It is a condition that can cause inflammation of the small and medium sized arteries within the body. During the acute phase of the illness, children will present with a constellation of symptoms which makes up the clinical diagnosis of Kawasaki disease.
Despite decades of research the cause of Kawasaki disease has remained elusive. It is theorized that an infectious agent, like a virus may cause an inflammatory process to occur leading to Kawasaki disease. However, we do know that children younger the 5 years of age are most susceptible and boys tend to be affected more than girls. Also, children of Asian and Pacific Islander descent have higher rates of Kawasaki disease.
Complications include coronary artery enlargement, myocarditis, dysrhythmia and valvular heart disease. Inflammation of the coronary arteries can cause abnormal enlargement and aneurysms to form, which increase the risk of coronary thrombus leading to a heart attack. Fortunately, only a small percentage of children experience such complications, but the key is timely diagnosis and treatment.
Patients are admitted to the hospital and evaluated by multi-specialists. During the admission, blood work, urine analysis, ECG and echocardiogram may be performed. There are a number of disease processes that may be similar to Kawasaki disease that needs consideration. First line treatment includes infusion of gamma globulin and high dose Aspirin. Usually, patients respond quickly and the fever resolves within forty eight hours. Again, long term prognosis in most patients is quite good.
Your child will follow up with a cardiologist in 6-8 weeks depending on your doctor. If your child develops flu or chickenpox while on low dose Aspirin, he or she will need to stop taking the medicine, since Aspirin during the illness has been linked to Reye’s syndrome.